Kansas, 2004

Hail and Damaging Winds in Kansas, August 8 to 9, 2004

August 8 to 9, 2004 · NWS DDC · 9 events in 5 counties and zones

4 hail, 4 thunderstorm wind, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 8, 2:30 PM CST, 7 hours 50 minutes earlier.

Area forecast discussion, Aug 8, 2:30 PM CST, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT SUN AUG 8 2004

.DISCUSSION...

DAYS 1-2...

MAIN FORECAST CHALLENGE IS PRECIPITATION ALL PERIODS...AS WELL AS
TEMPERATURES...AS A SURGE OF COLD CANADIAN AIR INVADES THE PLAINS
STATES.

SEVERE THUNDERSTORM WATCH 720 WAS ISSUED BY SPC FOR THE NORTHEASTERN
4 COUNTIES OF CWA (ELLIS, TREGO, NESS, RUSH) AS STORMS ARE EXPECTED
TO DEVELOP JUST ABOUT ANYTIME THIS LATE AFTERNOON NEAR THE
NEBRASKA-KANSAS STATE BORDER ALONG A SLOW MOVING COLD FRONT.  THIS
FRONT SHOWS NEARLY NON-EXISTENT TEMPERATURE GRADIENT ALONG IT, THUS
IS MORE LIKE A TROUGH, BUT THERE IS SUBTLE COLD ADVECTION IN THE
LOWER TROPOSPHERE.  A VERY WOUND UP STORM OVER THE EASTERN DAKOTAS
CONTINUES TO PINWHEEL EASTWARD...SUPPORTING THE COLD FRONTAL PUSH
INTO KANSAS.

ANOTHER SIGNIFICANT VORT MAX WILL ROTATE SOUTH THROUGH THE LONGWAVE
PATTERN INTO THE DAKOTAS LATE MONDAY INTO TUESDAY.  THE FIRST FRONT
WILL STALL OUT OVER WESTERN KANSAS TOMORROW...AND WILL LIKELY BECOME
THE FOCUS FOR SUBSEQUENT THUNDERSTORM DEVELOPMENT LATE IN THE DAY.
THERE IS ONLY MARGINAL DEEP LAYER SHEAR FORECAST TO EXIST OVER THE
HIGH PLAINS AND WIDESPREAD SEVERE WX IS NOT EXPECTED.  WITH UPSLOPE
FLOW OVER THE EASTERN PLAINS OF COLORADO, THUNDERSTORM ACTIVITY IS
ALSO EXPECTED IN THIS AREA, AND MAY MOVE INTO THE AREA TOMORROW
NIGHT.  WILL HAVE CHANCE POPS GOING TOMORROW AND TOMORROW NIGHT FOR
MOST ALL OF THE CWA AS STORMS COULD GENERATE PRETTY MUCH ANYWHERE
ALONG THE STATIONARY FRONT, BUT OVERNIGHT, THE HIGHEST CHANCES
APPEAR TO BE IN THE WESTERN AREA.

AS THE SECOND SYSTEM DIPS INTO THE DAKOTAS, A STRONG PUSH OF COLD,
CANADIAN AIR WILL PUSH SOUTH EARLY TUESDAY.  WITH THE INITIAL FRONT
OVER WESTERN KANSAS BY MIDDAY TUESDAY, STRONG CONVERGENCE AND LOWER
TROPOSPHERIC WARM ADVECTION WILL HELP SET OFF A MORE WIDESPREAD AREA
OF SHOWERS AND THUNDERSTORMS DURING THE DAY.  THE SEVERE THREAT
LOOKS A LITTLE BETTER TUESDAY, GIVEN STRONGER DEEP LAYER SHEAR AND
MORE BAROCLINICITY ON THE FRONT...AS WELL AS HIGHER AMOUNTS OF
AND INSTABILITY SHOULD ENOUGH INSOLATION BE REALIZED JUST SOUTH OF
THE FRONT. THIS SEVERE THREAT WILL HAVE TO BE WATCHED, AS IT COULD BE
A FAIRLY BUSY AFTERNOON/EVENING OVER SOUTHWEST KANSAS...CERTAINLY A
PATTERN RESEMBLING MID-OCTOBER VERSUS MID-AUGUST  WILL GO WITH 50
POPS FOR NOW OVER MOST OF THE CWA LATE IN THE DAY TUESDAY.

DAYS 3-7...

GOING EXTENDED GRIDS LOOK PRETTY GOOD.  STILL CONCERNED ABOUT TEMPS
ON WEDNESDAY ESPECIALLY OVER THE SOUTHWEST WHERE THERE WILL MORE
CLOUDS AND SOME LINGERING PRECIP IN THE MORNING BEHIND COLD FRONT.
MODELS DEVELOP SUBSIDENCE ACROSS THE NORTHERN CWA DURING THE DAY SO
EXPECT CLOUDS TO THIN LOWERED EHAS HIGH TO A70.

WITH TROF OVER OHIO VALLEY BY MID WEEK INTO NEXT WEEKEND, EXPECT TO
SEE HIGHS AT LEAST A COUPLE OF CATEGORIES BELOW CLIMO TO ABOUT DAY 8
OR 9 AND GRIDS REFLECT THIS.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 63 84 63 81 / 40 20 30 50
GCK 61 85 63 82 / 30 30 30 50
EHA 64 85 64 92 / 30 20 30 40
LBL 64 86 65 90 / 30 20 30 40
HYS 62 80 57 73 / 50 30 30 50
P28 67 85 66 81 / 50 20 30 50
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

UMSCHEID/15
Hazardous weather outlook, Aug 8, 4:45 AM CST, 17 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
545 AM CDT SUN AUG 8 2004

KSZ030-031-043>046-061>066-074>081-084>090-091143-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
545 AM CDT (445 AM MDT) SUN AUG 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A DEVELOPING TROUGH OF LOW PRESSURE OVER WEST KANSAS TODAY WILL
PRODUCE A SURFACE LOW OVER WEST CENTRAL KANSAS BY EARLY EVENING.
MEANWHILE, A COMBINATION OF HEATING FROM THE SUN AND MOISTURE
ADVECTED INTO CENTRAL KANSAS ON SOUTH WIND SHOULD PRODUCE A FAIRLY
UNSTABLE AIRMASS ACROSS MUCH OF WESTERN KANSAS EAST AND NORTHEAST
OF THE SURFACE LOW. CONVERGENCE IN THE AREA EAST AND NORTH OF A
WAKEENEY TO JETMORE AND KINSLEY LINE SHOULD PRODUCE EARLY EVENING
CONVECTION IN THE NORTHEAST QUADRANT OF THE SURFACE LOW. IN THIS
AREA VERTICAL WIND PROFILES WILL FAVOR DEVELOPMENT OF A FEW
SUPERCELL THUNDERSTORMS WHICH SHOULD QUICKLY TURN MULTICELLULAR IN
NATURE AND FORM A LARGE THUNDERSTORM CLUSTER. THAT CLUSTER IS THEN
EXPECTED TO DRIVE SOUTH OVER THE AREA EAST OF A WAKEENEY TO DODGE
CITY AND ASHLAND LINE. EARLY ON THESE STORMS MAY PRODUCE LARGE
HAIL, DAMAGING WINDS, TORRENTIAL RAINS AND POSSIBLY AN ISOLATED
TORNADO. ONCE THEY TURN MULTICELLULAR, DAMAGING WINDS AND
TORRENTIAL RAINS ARE MOST LIKELY. THEY SHOULD WEAKEN AS THEY MOVE
SOUTH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT WILL MOVE SOUTH INTO A MOIST AND UNSTABLE
AIRMASS OVER KANSAS TUESDAY NIGHT. SCATTERED STRONG TO SEVERE
THUNDERSTORMS ARE AGAIN POSSIBLE ALONG THE FRONT OVER ALL OF
SOUTHWEST KANSAS TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE NOT EXPECTED TO BE NEEDED TODAY, HOWEVER
SPOTTER ACTIVATION MAY BE NECESSARY DURING THE EVENING HOURS
EAST OF A WAKEENEY TO DODGE CITY AND ASHLAND LINE.

JOHNSON

In the hours before

Special weather statement, Aug 8, 8:00 PM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
900 PM CDT SUN AUG 8 2004

KSZ030-031-045-046-090230-
ELLIS-NESS-RUSH-TREGO-
900 PM CDT SUN AUG 8 2004

SEVERE THUNDERSTORM WATCH NUMBER 720 HAS BEEN ALLOWED TO EXPIRE FOR
THE FOLLOWING KANSAS COUNTIES...

TREGO...ELLIS...RUSH AND NESS.

A FEW THUNDERSTORMS COULD STILL DEVELOP IN THESE COUNTIES BEFORE
MIDNIGHT BUT THE PROBABILITY FOR SEVERE WEATHER IS DIMINISHING.

GERARD

The radar

The Dodge City radar (KDDC), 89 km away, was scanning. The volume nearest the first event began at 04:18 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Rush

When
August 8, 10:20 PM CST
Where
Rush County, 7 mi S of Rush Center
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.367, -99.300

Thunderstorm Wind, Stafford

When
August 8, 10:38 PM CST
Where
Stafford County, Stafford
Measured
61 kt (70 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
37.967, -98.600

Two inch tree limbs broken.

Hail, Stafford

When
August 8, 10:50 PM CST
Where
Stafford County, Stafford
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.967, -98.600

Thunderstorm Wind, Pawnee

When
August 8, 10:50 PM CST
Where
Pawnee County, Larned
Measured
70 kt (81 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.183, -99.100

Large tree limbs blown down.

Hail, Pawnee

When
August 8, 11:05 PM CST
Where
Pawnee County, 5 mi SW of Garfield
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.033, -99.317

Hail, Pratt

When
August 8, 11:30 PM CST
Where
Pratt County, 7 mi NW of Pratt
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.717, -98.817

A three by two mile swath of corn was damaged by the hail

Thunderstorm Wind, Barber

When
August 9, 12:04 AM CST
Where
Barber County, Medicine Lodge
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.283, -98.583

Thunderstorm Wind, Barber

When
August 9, 12:30 AM CST
Where
Barber County, 4 mi SSE of Hazelton
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.050, -98.367

Heavy Rain, Pratt

When
August 9, 3:00 AM CST
Where
Pratt County, 4 mi W of Iuka
Measured
400
Reported by
EMERGENCY MANAGER
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

Four inches of rain fell over night. A county road was washed out.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419053, 5419054, 5419055, 5419056, 5419057, 5419058, 5419059, 5419060, 5419061.